North Carolina, 2003

Flash Flood in North Carolina, July 31, 2003

July 31, 2003 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 8:36 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 8:36 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
936 PM EDT THU JUL 31 2003

MOIST SOUTH SOUTHWESTERLY FLOW VEERING WITH HEIGHT CONTINUES OVER
CENTRAL NC TONIGHT.  SURFACE DEWPOINTS CONTINUE IN THE 70-75 DEGREE
RANGE AND PRECIPITABLE WATER IS NEAR 2 INCHES IN A CONDITIONALLY
UNSTABLE AIRMASS.  A TROUGH AT 850 MB APPROACHING FROM THE SOUTHWEST
AND WEAK DIVERGENCE WITH A JET AXIS ALOFT TO THE NORTHWEST SHOULD
SUSTAIN CONVECTIVE CELLS OVER THE AREA INTO THE LATE NIGHT HOURS.
HIGH CHANCE OR LIKELY POPS WILL BE CONTINUED IN THE WEST WITH LOWER
CHANCES IN THE EAST.  CURRENT TEMPERATURES DEWPOINTS AND WINDS LOOK
REASONABLY IN LINE WITH FORECAST GRIDS.

.RAH...NONE.

RFG
Hazardous weather outlook, Jul 31, 4:54 AM EST, 17 hours 46 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311155-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

WIDELY SCATTERED SHOWERS THIS MORNING WILL BECOME MORE NUMEROUS THIS
AFTERNOON ALONG WITH SCATTERED THUNDERSTORMS. HEAVY DOWNPOURS
PRODUCING MINOR FLOODING ARE POSSIBLE...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Raleigh/Durham radar (KRAX), 133 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 31, 10:40 PM EST to 11:30 PM EST
Where
Montgomery County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Highway 731 and Chip Road were flooded between Mt. Gilead and Pekin.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376185.